Skip Navigation LinksHome > September 2010 - Volume 5 - Issue 9 > Chemotherapy-Induced Pulmonary Toxicity in Lung Cancer Patie...
Text sizing:
A
A
A
Journal of Thoracic Oncology:
doi: 10.1097/JTO.0b013e3181e9dbb9
Editorial

Chemotherapy-Induced Pulmonary Toxicity in Lung Cancer Patients

Ryu, Jay H. MD

Free Access
Article Outline
Collapse Box

Author Information

Division of Pulmonary and Critical Care Medicine, Rochester, Minnesota.

Disclosure: The author declares no conflict of interest.

Address for correspondence: Jay H. Ryu, MD, Division of Pulmonary and Critical Care Medicine, Gonda 18 South, Mayo Clinic, 200 1st St. SW, Rochester, MN 55905. E-mail: ryu.jay@mayo.edu

Many chemotherapy agents can induce pulmonary toxicity. Pneumotox.com is a useful internet site that provides a regularly updated list of drugs that have been reported to cause pulmonary toxicity and the patterns of injury inflicted on the respiratory system. These patterns of injury include not only parenchymal lung disease but also pleural manifestations, airway diseases, pulmonary vascular abnormalities, mediastinal changes, and neuromuscular effects.1–3 Pulmonary toxicity is uncommon with most chemotherapy agents and typically consists of parenchymal lung injury (“pneumonitis” or interstitial lung disease). This lung injury can be severe, sometimes resulting in progressive respiratory failure and death, as illustrated by Yoh et al.4 in their study on amrubicin-induced pulmonary toxicity published in this issue of the Journal of Thoracic Oncology.4

As is true with most cases of drug-induced lung disease, the diagnosis of chemotherapy-induced lung disease can be difficult to confirm. The mode of onset (acute or insidious) and timing of clinical manifestations associated with chemotherapy-induced pulmonary toxicity is variable and may present during the initial cycle of treatment, after subsequent cycles, or even years later as is the case with carmustine-associated pulmonary fibrosis.1–3,5 On high-resolution computed tomography, ground-glass opacities, reticular opacities, and/or consolidations are seen in a patchy distribution, usually bilateral. Lung biopsy, whether bronchoscopic or surgical, generally does not yield findings specific for chemotherapy-induced pulmonary toxicity. This is because the histopathologic features seen in these cases are not unique to this form of lung injury and usually consist of various interstitial patterns including nonspecific interstitial pneumonia, organizing pneumonia, diffuse alveolar damage, eosinophilic pneumonia, granulomatous pneumonitis, and pulmonary edema. These histopathologic patterns can be seen in a wide variety of clinical contexts.6 A single chemotherapy agent can be associated with multiple injury patterns.2,3,7,8 In most situations, the clinician relies on the temporal relationship between the administration of chemotherapy and the onset of lung injury along with exclusion of other potential causes, especially infections and metastatic disease, similar to the diagnostic criteria used by Yoh et al.4

Several risk factors that predispose cancer patients to chemotherapy-induced pulmonary toxicity have been described in the literature. These factors include patient's age, smoking history, cumulative dose of the administered drug, renal dysfunction, concomitant chemotherapy or radiation therapy, and oxygen therapy.1,2,9 One particular risk factor of interest in recent years is preexisting interstitial lung disease. In the study by Yoh et al.,4 the incidence of interstitial lung disease was 7% among 100 patients with small cell lung cancer; three patients died of ambirubicin-induced pulmonary toxicity. Among 12 patients with preexisting pulmonary fibrosis (defined by reticular or ground-glass opacities noted on baseline chest radiograph or computed tomography scan), the incidence of ambirubicin-induced pulmonary toxicity was 33%. On multivariate analysis, preexisting pulmonary fibrosis was a significant independent risk factor for the development of ambirubicin-induced pulmonary toxicity. Preexisting interstitial lung disease has also been described to be a risk factor for pulmonary toxicity associated with other chemotherapy agents including methotrexate, everolimus, temsirolimus, oxaliplatin, gefitinib, and erlotinib.2,10–15

Management of chemotherapy-induced pulmonary toxicity usually consists of discontinuing the offending drug and administering corticosteroid therapy either orally or intravenously, partly depending on the severity of pulmonary disease. Although the efficacy of corticosteroid therapy in this clinical setting has not been rigorously tested, available literature and anecdotal experience suggest that it is beneficial in ameliorating chemotherapy-induced pulmonary toxicity.1,2,9 Nonetheless, the beneficial response may be modest or transient and sometimes even ineffective in preventing progressive respiratory insufficiency and death.

Yoh et al.4 suggest avoiding the use of amrubicin in patients with small cell lung cancer who have preexisting pulmonary fibrosis because the risk of pulmonary toxicity is substantial in this subset of patients. Based on their data, this suggestion seems reasonable for the time being. However, it raises questions regarding where the cutoff point should be in diagnosing preexisting “pulmonary fibrosis” based on chest imaging studies because computed tomography findings usually associated with interstitial lung disease can be encountered in asymptomatic individuals, especially the elderly.16 Additional studies in the future will hopefully clarify these issues.

Back to Top | Article Outline

REFERENCES

1. Limper AH. Chemotherapy-induced lung disease. Clin Chest Med 2004;25:53–64.

2. Vahid B, Marik PE. Pulmonary complications of novel antineoplastic agents for solid tumors. Chest 2008;133:528–538.

3. Camus P, Bonniaud P, Fanton A, et al. Drug-induced and iatrogenic infiltrative lung disease. Clin Chest Med 2004;25:479–519.

4. Yoh K, Kenmotsu H, Yamaguchi Y, et al. Severe interstitial lung disease associated with amrubicin treatment. J Thorac Oncol 2010;5:1435–1438.

5. O'Driscoll BR, Hasleton PS, Taylor PM, et al. Active lung fibrosis up to 17 years after chemotherapy with carmustine (BCNU) in childhood. N Engl J Med 1990;323:378–382.

6. Leslie KO. Pulmonary pathology for the clinician. Clin Chest Med 2006;27(Suppl 1):S1–S10.

7. Leslie KO, Gruden JF, Parish JM, et al. Transbronchial biopsy interpretation in the patient with diffuse parenchymal lung disease. Arch Pathol Lab Med 2007;131:407–423.

8. Erasmus JJ, McAdams HP, Rossi SE. Drug-induced lung injury. Semin Roentgenol 2002;37:72–81.

9. Carver JR, Shapiro CL, Ng A, et al. American Society of Clinical Oncology clinical evidence review on the ongoing care of adult cancer survivors: cardiac and pulmonary late effects. J Clin Oncol 2007;25:3991–4008.

10. Liu V, White DA, Zakowski MF, et al. Pulmonary toxicity associated with erlotinib. Chest 2007;132:1042–1044.

11. White DA, Schwartz LH, Dimitrijevic S, et al. Characterization of pneumonitis in patients with advanced non-small cell lung cancer treated with everolimus (RAD001). J Thorac Oncol 2009;4:1357–1363.

12. Wilcox BE, Ryu JH, Kalra S. Exacerbation of pre-existing interstitial lung disease after oxaliplatin therapy: a report of three cases. Respir Med 2008;102:273–279.

13. Niho S, Kubota K, Goto K, et al. First-line single agent treatment with gefitinib in patients with advanced non-small-cell lung cancer: a phase II study. J Clin Oncol 2006;24:64–69.

14. Saravanan V, Kelly CA. Reducing the risk of methotrexate pneumonitis in rheumatoid arthritis. Rheumatology 2004;43:143–147.

15. Duran I, Siu LL, Oza AM, et al. Characterisation of the lung toxicity of the cell cycle inhibitor temsirolimus. Eur J Cancer 2006;42:1875–1880.

16. Copley SJ, Wells AU, Hawtin KE, et al. Lung morphology in the elderly: comparative CT study of subjects over 75 years old versus those under 55 years old. Radiology 2009;251:566–573.

© 2010International Association for the Study of Lung Cancer

Login

Article Tools

Share

Other Ways to Connect

Twitter
twitter.com/JTOonline

 



Visit JTO.org on your smartphone. Scan this code (QR reader app required) with your phone and be taken directly to the site.

 For additional oncology content, visit LWW Oncology Journals on Facebook.